Sunday, March 1, 2009

Should You Eat That Food When You're Taking That Medicine?

Did you know that certain food and beverages can cause problems when paired with certain medicines? Before taking any new medicine, find out the do's and don'ts. Many common foods and beverages can lessen the effect of certain over-the-counter (OTC) and prescription medicines. Some food and drugs are even dangerous when mixed.

FOOD FOR THOUGHT

Here are some examples of food-interactions:
  • Grapefruit juice can dangerously increase the effects of blood pressure medications called calcium-channel blockers, cholesterol-lowering drugs known as statins, and the immunosuppressants sirolimus and cyclosporine.
  • Salt and salty foods can interfere with the effects of blood-pressure drugs called thiazide diuretics.
  • Vegetables rich in vitamin K, including asparagus, cabbage, and spinach, can lessen the effectiveness of warfarin, a blood thinner. Cranberry juice can interfere with warfarin's job, too.
  • Coffee, chocolate, and other products with caffeine can cause nervousness when taken with certain antibiotics.
  • Dairy products and calcium-added beverages, such as orange juice, may interfere with your body's absorption of some antibiotics, including ciprofloxacin and levofloxacin.
Alcohol is a no-no with many medicines, including OTC pain relievers and many antibiotics. Check the label. Alcohol can increase drug-induced drowsiness. Mixing alcohol with other drugs also may produce a spike in heartbeat, stomach upset, liver damage, and other problems.

PLAY IT SAFE

When you pick up medicine, read the package insert. This handy guide will tell you about potential food drug-interactions. Also, ask the pharmacist or your doctor whether to avoid certain foods and beverages when asking any medicine.

1 comments: